We evaluated the use of sputum neutrophils and IL-8 as predictors for the development of asthma exacerbations. Our study indicates that neutrophils, rather than eosinophils, are associated with asthma exacerbations following steroid withdrawal. This may result from the increase in sputum IL-8 observed prior to the onset of an exacerbation. Taken together, our findings demonstrated that sequential monitoring of sputum IL-8 and neutrophils might be useful for predicting an episode of severe exacerbation in moderate persistent asthma after corticosteroid withdrawal. This study also confirms that the mechanisms underlying asthma exacerbation are highly variable.
There is growing evidence that reducing asthma exacerbations is achieved by targeting therapy to eosinophilic inflammation. An eosinophilic exacerbation is triggered by allergen exposure. However, several studies, have demonstrated increased neutrophil numbers in airway secretions and airway tissue from patients with acute severe asthma treated with ventolin effectively. Sputum neutrophilia may be mediated by IL-8, a che-mokine that selectively attracts neutrophils. IL-8 is increased in sputum of asthmatic subjects during exacerbations in association with sputum neutrophil-ia. However, there is no clear relationship between the type of airway inflammation and asthmatic exacerbations, possibly due to differences in the methodology, specifically the use of steroid tapering. Furthermore, the pathophysiologic mechanisms underlying asthma exacerbations following abrupt steroid withdrawal in moderate persistent asthmatics may be distinct from those seen with gradual steroid tapering. The neutrophilic airway inflammation in the present study may reflect the sudden withdrawal of inhaled corticosteroids and reflect the kinetics of inflammatory cells in an acute exacerbation when neutrophils are the first cells to infiltrate the airways.
There are several studies suggesting that eosinophilic inflammation is associated with sputum asthma exacerbations in response to controlled withdrawal of steroids. In addition, targeting management based on normalizing sputum eosinophils is able to reduce asthma exacerbations. Unexpectedly, the present study showed that a small number of patients with steroid withdrawal did not have asthma exacerbations, although they had eosinophilic inflammation. The patients in whom the dose of inhaled budesonide was maintained showed a reduction in sputum eosinophils, which may indicate greater compliance with inhaled corticosteroids during the trial period. The difference in the relationship between sputum eosinophils and asthma exacerbation with the majority of current evidence is not easily understood. We suggest that this may be due to the fact that a 10-week period in our study is inadequate to monitor the development of eosinophilic exacerbation. This is supported by the study of Pizzichini and colleagues, who showed that breakthrough eosinophilic inflammation occurred at 4 weeks following steroid reduction and subsequent asthma exacerbations developed within 12 weeks thereafter. Clinical exacerbation depends on the perception of breathlessness that is impaired by eosinophilic inflammation. Patients with eosinophilic inflammation who had no clinical worsening were moderately severe in terms of FEV1 and might have impaired perception of dyspnea and therefore were not aware of worsening asthma. Although the strategy of titrating the inhaled corticosteroid dose against sputum eosinophil counts reduced exacerbations, it by no means eliminated them. It is possible that the residual exacerbations were neutrophilic in nature. Improve your state with asthma inhalers online.
Our results differ from those of Jatakanon et al and in’t Veen and colleagues, who induced loss of control in asthma by gradual tapering of the steroid dose, and both studies showed eosinophil predominance during exacerbations. As suggested above, these results suggest that the pathophysiologic mech-anism(s) of asthma exacerbation induced by complete withdrawal may be different from that induced by steroid tapering. This may have important clinical consequences in that patients with a loss of asthma control as a result of stepping down inhaled corticosteroid dosage should be able to attenuate eosinophil actions by increasing the inhaled steroid dose. In contrast, exacerbations induced after abrupt steroid cessation may need antineutrophilic agents such as long-acting P2-agonists to attenuate the neutrophilic inflammation.
Increases in sputum IL-8 concentrations have been reported to precede an acute asthma attack, but the time course of this increase is unknown. In another study there was a significant elevation of IL-8 levels in sputum samples from asthmatics who had exacerbated compared to IL-8 concentrations after the resolution of the exacerbation. However, the onset of the elevation of IL-8 levels prior to the development of asthma exacerbation has not been previously investigated. The present study demonstrates that a marked increase in IL-8 level occurred 2 weeks before the symptomatic exacerbation (Fig 1, top left, A). Clinically, this may have important implications because there appears to be a window during which it may be possible to adjust asthma treatment, such as the addition of long-acting (32-agonist, in an attempt to suppress IL-8 production and subsequent neutrophilia leading to exacerbation. Although corticosteroids promote neutrophil survival as a result of delay in neutrophil apoptosis in vitro, we did not detect sputum neutrophilia in patients with budesonide treatment despite a failure to suppress sputum IL-8 levels below that seen in the run-in period.
In summary, the findings in this study in contrast to earlier reports suggest that asthma exacerbations following inhaled corticosteroid withdrawal are associated with increased sputum IL-8 and neutrophils. Significant increase in sputum IL-8 and neutrophil influx occurs 2 week prior to an exacerbation. Our results may be used to encourage asthmatic patients who have poor compliance with inhaled corticosteroid therapy are at risk for neutrophilic exacerbation if they abruptly stop their corticosteroid therapy.